Article Text

Images In...
Chrysiasis: a gold “curse”!
  1. Syed Viqar Ahmed1,
  2. Rakesh Sajjan
  1. 1
    Stepping Hill Hospital, Acute Medicine, Acute Medical Unit, Poplar Grove, Stockport, Stockport SK7 7JE, UK
  2. 2
    Stepping Hill Hospital, Acute Medicine, Poplar Grove, Stockport, Stockport SK2 7JE, UK
  1. Syed Viqar Ahmed, syedviqarahmed{at}hotmail.com

Statistics from Altmetric.com

A 65-year-old Caucasian woman had a 6 year history of worsening greyish blue discolouration of sun exposed areas—face, neck, arms, feet and the sclera (figs 1 and 2). She had suffered from rheumatoid arthritis for the past 20 years, with crippling disease at the onset, and was barely able to walk due to pain. After failure to respond to several disease modifying antirheumatic drugs (DMARDs), she was commenced on “gold” injections in 1993 to which she responded well.

Figure 1

Classical presentation of chrysiasis, affecting the patient’s face.

Figure 2

Chrysiasis affecting the sun exposed areas of the patient’s arms.

This type of pigmentation is classic for chrysiasis, a rare but permanent side effect of parenteral gold salts administration. “Chrysiasis” is derived from “chrysos”, a Greek word which originated from chrysanthos, meaning “golden flower”. It was first described in a patient1 in 1928 when gold elements were used to treat tuberculosis. In rheumatoid arthritis it was first used2 in 1934 and then more widely used as a DMARD. However, since 1990, chrysiasis has rarely been seen because methotrexate replaced3 gold salts due to better long term tolerance and oral preparation.

Chrysiasis typically begins with mauve discolouration of the area around the eyes which changes to greyish blue or grey purple colour and extends to other sun exposed areas. It may develop after few months or years of using gold salts. Exact cause of the pigmentation is not known though gold deposition occurs in the dermis4 of sun exposed areas without causing any local inflammation. Patients may be warned to avoid sunlight exposure, but prevention may be difficult. It is important to recognise this clinical picture in order to avoid unnecessary investigations and for patient’s assurance. Differential diagnosis includes argyria (silver deposition) and amiodarone induced pigmentation. Currently no treatment is available. This case is a classical presentation of chrysiasis.

Acknowledgments

Lesley Sutton, Advanced Nurse Practitioner.

REFERENCES

View Abstract

Footnotes

  • Competing interests: none.

  • Patient consent: Patient/guardian consent was obtained for publication

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.